Cymbalta Withdrawal: Side Effects & How to Cope

By Nena Luster DNP, MBA, FNP-BC
Medically reviewed checkmarkMedically reviewed
March 1, 2022

Cymbalta (duloxetine) is a type of medication called a serotonin and norepinephrine reuptake inhibitor, or SNRI.

Cymbalta can help to alleviate symptoms of depression, anxiety, and chronic pain.

Like other SNRIs, Cymbalta works by increasing the amount of serotonin and norepinephrine in the brain to improve mood, decrease anxiety, and reduce pain perception. 

Cymbalta may not work well for everyone, though.

As with other antidepressants, it can take some time to find the right medication that works for you and your symptoms.

This trial and error process can be frustrating, but it can be essential to finding the right treatment.

You should not stop taking Cymbalta or any other antidepressant suddenly.

Doing so can cause uncomfortable withdrawal side effects.

Working with your provider when switching or stopping medication is the best way to avoid symptoms of Cymbalta withdrawal and ensure that you’re stopping the medication as safely as possible.

In this article, I’ll talk more about Cymbalta withdrawal, its side effects, and tapering off the medication to avoid these effects.

I’ll also outline some strategies for coping with withdrawal side effects, and tell you when to talk to your healthcare provider.

What is Cymbalta Withdrawal?

Stopping Cymbalta abruptly and without the guidance of a healthcare provider can cause withdrawal, a series of uncomfortable symptoms that occur when you don’t wean off of the medication appropriately.

When used as prescribed, Cymbalta can safely and effectively treat:

Even when taken as directed by your provider, Cymbalta may not work for you.

Finding the right antidepressant medication and dosage can take some trial and error with your healthcare provider.

If Cymbalta does not work to relieve your symptoms, there may be another medication that can help.

Keep in mind that it can take a few weeks for Cymbalta to take effect.

If you haven’t noticed an improvement after the initial introductory period, talk with your provider to see if you should continue taking the medication.

Do not stop taking the medication on your own without your provider’s guidance.

What are the Side Effects of Cymbalta Withdrawal?

When stopping Cymbalta to discontinue use or switch to another medication, it’s essential that you taper off of the medication as directed by your provider.

Tapering off means reducing your dosage slowly according to your provider’s instructions, rather than stopping the medication suddenly.

If you do not taper off the medication, symptoms of Cymbalta withdrawal can occur (especially if you’ve been using the medication for an extended period of time).

Stopping the medication too quickly or suddenly can cause symptoms including: 

  • Insomnia
  • Nightmares
  • Sweating
  • Anxiety
  • Dizziness
  • Nausea
  • Vomiting
  • Diarrhea
  • Irritability
  • Pain, burning, or numbness in the hands or feet
  • Headache and shock-like symptoms in the head
  • Prickling or tingling sensation on the skin called paresthesias

Withdrawal symptoms can begin as early as several hours after reducing or stopping an antidepressant.

Symptoms more commonly begin within a few days of dose reduction.

While many people will not find withdrawal symptoms to be bothersome, others report withdrawal symptoms as severe or disabling.

What are the Best Ways to Taper Off of Cymbalta?

Your healthcare provider will determine the best way to taper off of Cymbalta.

It is important that you follow their instructions exactly.

Timing and tapering instructions will vary depending on several individual factors, including the dose you’re tapering off of, your personal medical history, and how long you’ve been taking Cymbalta.

Your provider will likely recommend a tapering off period of a few weeks.

During this time, your provider will guide you in slowly reducing your dosage until you are completely off of the medication.

If you’re tapering off of Cymbalta, your symptoms of depression, anxiety, or chronic pain may resurface.

If the symptoms are bothersome or start to worsen, contact your healthcare provider.

If you experience any thoughts of hurting yourself or someone else, go to the nearest healthcare facility for immediate medical care. 

Coping With Cymbalta Withdrawal

Stopping Cymbalta or another antidepressant medication can be anxiety-inducing for some people, even when done appropriately and under the guidance of a healthcare professional.

Whether you’re switching to a new antidepressant or stopping medication completely, there are some strategies that can help you cope during this transition period:

  • Keep in close contact with your provider: Even when following the instructions given by your provider, you may experience some withdrawal symptoms. If you ever feel uncomfortable or are experiencing severe or bothersome symptoms, reach out to your provider immediately. 
  • Reach out to friends and family: Give your close friends and loved ones a heads-up that you may need some extra TLC in the weeks ahead. If you feel comfortable doing so, be open with them about any feelings that come up during this process.
  • Take good care of yourself: If you do experience some withdrawal symptoms, like headache or anxiety, you can use over-the-counter medications or other self-care practices to self-soothe your symptoms. When in doubt, reach out to your provider for recommendations.

When to See a Doctor

When deciding whether or not to discontinue Cymbalta as a treatment for depression, anxiety, or chronic pain, talk to your provider first.

Letting your provider know your reasons for wanting to stop Cymbalta or switch to another medication can help them provide the best tapering plan for you. 

In addition to speaking with your provider about stopping Cymbalta, reach out to them if you experience any of these rare, but serious, symptoms:

  • Severe dizziness
  • Chest pain
  • Trouble breathing
  • Seizure
  • Confusion
  • Suicidal thoughts

Additionally, reach out to your provider immediately if you experience any of the following:

  • Panic attacks
  • Worsening mood
  • Feeling agitated, impulsive, aggressive, restless, or hyperactive

How K Health Can Help

Did you know you can get affordable primary care with the K Health app?

Download K to check your symptoms, explore conditions and treatments, and if needed, text with a doctor in minutes. K Health’s AI-powered app is HIPAA compliant and based on 20 years of clinical data.

Frequently Asked Questions

How long does Cymbalta withdrawal last?
The type and duration of Cymbalta withdrawal symptoms can vary from person to person. However, most people who experience Cymbalta withdrawal report relief from symptoms after one to two weeks. The best way to avoid Cymbalta withdrawal is to speak with your provider about tapering off of the medication safely.
What does Cymbalta withdrawal feel like?
Symptoms of Cymbalta withdrawal will vary depending on individual factors including the condition being treated, your personal medical history, and your dosage. Symptoms of Cymbalta withdrawal can include insomnia, nightmares, sweating, anxiety, dizziness, nausea, vomiting, diarrhea, irritability, pain, burning, or numbness in the hands or feet, headache and shock-like symptoms in the head, and paresthesias (a prickling or tingling sensation on the skin). The number of symptoms and severity are unpredictable.

K Health articles are all written and reviewed by MDs, PhDs, NPs, or PharmDs and are for informational purposes only. This information does not constitute and should not be relied on for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

Nena Luster DNP, MBA, FNP-BC

Nena Luster is a board certified Family Nurse Practitioner with over 14 years of experience including emergency medicine, urgent care, and family practice.